MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-375-20
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the pipeline was stuck in the phenom.The patient was undergoing surgery for treatment of a saccular, unruptured right super clinoid ica aneurysm with a max diameter of 3.5mm and a 5mm neck diameter.The landing zone was 3.25mm at the distal end and 3.6mm at the proximal end.It was noted the patient's vessel tortuositywas minimal.The access vessel was the ica with 3.6mm diameter.Dapt (dual antiplatelet treatment) was administered, pru level was therpeutic.No patient symptoms or further complications were reported as a result of this event.It was reported that the device was extremely hard to push through the phenom27, and the doctor couldn¿t get it to exit the catheter so the doctor tried to remove the pipeline then it got stuck in the catheter hub - they removed the phenom and pipeline.The pipeline encountered resistance in the middle section of the catheter.The catheter was flushed continuously with heparanized saline.The pipeline then became stuck at the catheter hub during delivery.The pipeline never exited the catheter into the body, couldn't get the device to push to the end of the catheter to exit and deploy.The catheter and pushwire were not damaged.Two other pipelines were successfully deployed and there was no harm to the patient. the pipeline was used for an indication that is not approved (off-label); ica treatment.The reported devices and any accessory devices were prepared as indicated in the ifu.The catheter was flushed as indicated in the ifu.
 
Additional Manufacturer Narrative
Product analysis of ped2-375-20, lot# b334133 ¿ damage location details: the pipeline flex pusher was found bent at ~163.0cm from the pusher proximal end.The pipeline flex pusher distal hypotube was found stretched with the shrink tubing pulled back from the proximal bumper.The pipeline flex pusher proximal bumper and resheathing pad were found in good condition.The pipeline flex distal core wire was found broken at ~5.1cm from the proximal bumper.The pipeline flex braid was found stuck within the phenom 27 catheter hub.No damages were found with the phenom 27 catheter hub.No bends or kinks were found with the phenom 27 catheter body.The phenom 27 catheter distal tip was found in good condition.The pipeline flex braid proximal and distal ends were found damaged.In addition, the braid middle segment was found damaged.The pipeline flex sleeves were found in good condition.The pipeline flex pusher distal core wire was found broken proximal to the sleeves.The pusher tip coil was found damaged.¿ testing/analysis: the phenom 27 catheter was dissected (cut) and the pipeline flex braid, sleeves, and tip coil were removed.An in-house mandrel was inserted through the phenom 27 catheter.An occlusion material was pushed out from within the phenom 27 catheter.The material appears to consist of dried blood and possibly catheter inner liner.The broken pipeline flex distal core wire was sent out for sem (scanning electron micrographic) failure analysis.Per the analysis report, the wire failed via torsional overload.¿ conclusion: based on the device analysis and reported information, the customer¿s ¿resistance/stuck during delivery¿ and ¿stuck in catheter hub¿ reports were confirmed.Damage to the pipeline flex embolization device (braid, pusher, tip coil) can occur if the device is advanced/retrieved against resistance.In this event, it is likely that the occlusion material found within the phenom 27 catheter contributed to the reported resistance.Regarding the distal core wire separation, as the wire failed via torsional overload it is likely the pipeline flex pusher was over-manipulated.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16601206
Report Number2029214-2023-00523
Device Sequence Number17945016
Product Code OUT
UDI-Device Identifier00763000284275
UDI-Public00763000284275
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/04/2025
Device Model NumberPED2-375-20
Device Catalogue NumberPED2-375-20
Device Lot NumberB334133
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2023
Initial Report FDA Received Date03/23/2023
Date Device Manufactured02/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Patient Weight57 KG